Alert archive / Virginia / Winter Storm Warnings in 2011
Winter Storm Warning 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this winter storm warning at Oct 28, 2011, 4:02 PM EDT for 5 counties in Virginia. It took effect at Oct 28, 2011, 10:00 PM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 28, 2011, 4:02 PM EDT (20:02 UTC)
- In effect from
- Oct 28, 2011, 10:00 PM EDT
- Expired
- Oct 29, 2011, 9:09 AM EDT
- In force
- 11 hr
- Issued by
- NWS Blacksburg, VA
Counties Amherst County, VA, Bath County, VA, City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
257 WWUS41 KRNK 282002 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 402 PM EDT FRI OCT 28 2011 ...ACCUMULATING SNOW IN THE HIGHER ELEVATIONS TONIGHT AND EARLY SATURDAY... .A STRONG COASTAL STORM IS EXPECTED TO DEVELOP OVER THE MID ATLANTIC TONIGHT AND MOVE NORTHEAST INTO NEW ENGLAND ON SATURDAY. RAIN WITH MOUNTAIN SNOW IS LIKELY FROM THE VIRGINIAS NORTHWARD INTO NEW ENGLAND. VAZ020-024-035-WVZ045-290415- /O.UPG.KRNK.WS.A.0004.111029T0400Z-111029T1800Z/ /O.NEW.KRNK.WS.W.0005.111029T0200Z-111029T1500Z/ BATH-ROCKBRIDGE-AMHERST-GREENBRIER- INCLUDING THE CITIES OF...HOT SPRINGS...QUINWOOD...DUO...RAINELLE 402 PM EDT FRI OCT 28 2011 ...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 11 AM EDT SATURDAY ABOVE 2500 FEET... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WINTER STORM WARNING ABOVE 2500 FEET FOR GREENBRIER...BATH...ROCKBRIDGE AND AMHERST COUNTIES...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 11 AM EDT SATURDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * LOCATIONS...ABOVE 2500 FEET. * HAZARD TYPES...SNOW AND SOME SLEET. * ACCUMULATIONS...4 TO 6 INCHES. * TIMING...RAIN AND SLEET WILL TRANSITION TO SNOW AND SLEET THIS EVENING. * IMPACTS...SNOW ACCUMULATIONS MAINLY ON VEGETATION AND ELEVATED SURFACES. * WINDS...INCREASING SATURDAY FROM THE NORTHWEST WITH GUSTS AROUND 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD... AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ VAZ019-023-034-290415- /O.UPG.KRNK.WS.A.0004.111029T0400Z-111029T1800Z/ /O.NEW.KRNK.WW.Y.0015.111029T0200Z-111029T1500Z/ ALLEGHANY VA-BOTETOURT-BEDFORD- 402 PM EDT FRI OCT 28 2011 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 11 AM EDT SATURDAY ABOVE 2500 FEET... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WINTER WEATHER ADVISORY ABOVE 2500 FEET FOR ALLEGHANY...BOTETOURT AND BEDFORD COUNTIES WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 11 AM EDT SATURDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * LOCATIONS...ABOVE 2500 FEET. * HAZARD TYPES...SNOW AND SLEET. * ACCUMULATIONS...2 TO 4 INCHES. * TIMING...RAIN AND SLEET WILL TRANSITION TO SNOW AND SLEET THIS EVENING. * IMPACTS...SNOW ACCUMULATIONS MAINLY ON VEGETATION AND ELEVATED SURFACES. * WINDS...INCREASING SATURDAY FROM THE NORTHWEST WITH GUSTS AROUND 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ VAZ017-018-022-WVZ043-044-290415- /O.NEW.KRNK.WW.Y.0015.111029T0200Z-111029T1500Z/ FLOYD-CRAIG-ROANOKE-SUMMERS-MONROE- INCLUDING THE CITY OF...HIX 402 PM EDT FRI OCT 28 2011 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 11 AM EDT SATURDAY ABOVE 2500 FEET... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WINTER WEATHER ADVISORY ABOVE 2500 FEET FOR FLOYD...CRAIG...ROANOKE...SUMMERS AND MONROE COUNTIES WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 11 AM EDT SATURDAY. * LOCATIONS...ABOVE 2500 FEET. * HAZARD TYPES...SNOW AND SLEET. * ACCUMULATIONS...2 TO 4 INCHES. * TIMING...RAIN AND SLEET WILL TRANSITION TO SNOW AND SLEET THIS EVENING. * IMPACTS...SNOW ACCUMULATIONS MAINLY ON VEGETATION AND ELEVATED SURFACES. * WINDS...INCREASING SATURDAY FROM THE NORTHWEST WITH GUSTS AROUND 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ DS
3 follow-up statements
588 WWUS41 KRNK 290307 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1107 PM EDT FRI OCT 28 2011 ...ACCUMULATING SNOW IN THE HIGHER ELEVATIONS OVERNIGHT AND EARLY SATURDAY... .LOW PRESSURE WILL BE STRENGTHENING AS IT MOVES ALONG THE COAST OF NORTH CAROLINA LATE TONIGHT. IT IS EXPECTED TO MOVE NORTHEAST INTO NEW ENGLAND ON SATURDAY. COLDER AIR WILL CHANGE THE RAIN OVER TO SNOW IN THE MOUNTAINS OVERNIGHT...WITH POCKETS OF FREEZING RAIN POSSIBLE. VAZ020-024-035-WVZ045-291115- /O.CON.KRNK.WS.W.0005.000000T0000Z-111029T1500Z/ BATH-ROCKBRIDGE-AMHERST-GREENBRIER- INCLUDING THE CITIES OF...HOT SPRINGS...QUINWOOD...DUO...RAINELLE 1107 PM EDT FRI OCT 28 2011 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM EDT SATURDAY ABOVE 2500 FEET... * LOCATIONS...ABOVE 2500 FEET. * HAZARD TYPES...WET SNOW. * ACCUMULATIONS...4 TO 6 INCHES. * TIMING...ANY RAIN WILL BECOME ALL SNOW OVERNIGHT IN THE HIGHER ELEVATIONS. * IMPACTS...HEAVY WET SNOW WILL ACCUMULATE ON TREES AND COULD CAUSE LIMBS TO BREAK...WITH SOME POWER OUTAGES POSSIBLE. ROADS WILL BECOME SLICK AS WELL IN A FEW SPOTS. * WINDS...NORTHEAST 5 TO 10 MPH WITH GUSTS UP TO 20 MPH. * TEMPERATURES...IN THE UPPER 20S TO LOWER 30S. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS WINTER STORM WARNING FOR HEAVY SNOW MEANS TO BE PREPARED FOR POSSIBLE POWER OUTAGES AND TRAVEL DIFFICULTIES. && $$ VAZ011-014-291115- /O.EXA.KRNK.WW.Y.0015.000000T0000Z-111029T1500Z/ GILES-MONTGOMERY- INCLUDING THE CITIES OF...PEARISBURG...BLACKSBURG 1107 PM EDT FRI OCT 28 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EDT SATURDAY ABOVE 2000 FEET... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WINTER WEATHER ADVISORY ABOVE 2000 FEET FOR SNOW... WHICH IS IN EFFECT UNTIL 11 AM EDT SATURDAY. * LOCATIONS...ABOVE 2000 FEET. * HAZARD TYPES...WET SNOW. * ACCUMULATIONS...1 TO 3 INCHES OF SNOW. * TIMING...RAIN AND POCKETS OF FREEZING RAIN WILL CHANGE TO WET SNOW OVERNIGHT AND LAST INTO SATURDAY MORNING. * IMPACTS...THE WET SNOW WILL BE CAUSING SOME SLICK TRAVEL IN THE HIGHER ELEVATIONS...SUCH AS MOUNTAIN LAKE...BRUSH MOUNTAIN AND PILOT MOUNTAIN. * WINDS...NORTHEAST 5 TO 10 MPH WITH GUSTS UP TO 20 MPH. * TEMPERATURES...IN THE MID 30S. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND USE CAUTION WHILE DRIVING. && $$ VAZ017>019-022-023-034-WVZ043-044-291115- /O.CON.KRNK.WW.Y.0015.000000T0000Z-111029T1500Z/ FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-BEDFORD-SUMMERS-MONROE- INCLUDING THE CITIES OF...FLOYD...NEW CASTLE...CLIFTON FORGE... COVINGTON...ROANOKE...SALEM...FINCASTLE...BEDFORD...HINTON... HIX...UNION 1107 PM EDT FRI OCT 28 2011 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT SATURDAY ABOVE 2000 FEET... * LOCATIONS...ABOVE 2000 FEET. * HAZARD TYPES...WET SNOW. * ACCUMULATIONS...1 TO 3 INCHES. * TIMING...RAIN AND POCKETS OF FREEZING RAIN WILL CHANGE TO A WET SNOW OVERNIGHT IN THE HIGHER ELEVATIONS. * IMPACTS...THE WET SNOW WILL BE CAUSING SOME SLICK TRAVEL IN THE HIGHER ELEVATIONS. * WINDS...NORTHEAST 5 TO 10 MPH WITH GUSTS UP TO 20 MPH. * TEMPERATURES...IN THE LOWER TO MID 30S. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND USE CAUTION WHILE DRIVING. && $$
062 WWUS41 KRNK 290800 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 400 AM EDT SAT OCT 29 2011 ...ACCUMULATING SNOW IN THE HIGHER ELEVATIONS EARLY THIS MORNING... .LOW PRESSURE WILL BE STRENGTHENING AS IT MOVES ALONG THE COAST OF NORTH CAROLINA THIS MORNING. IT IS EXPECTED TO MOVE NORTHEAST INTO NEW ENGLAND BY THIS EVENING. COLDER AIR WILL CHANGE THE RAIN OVER TO SNOW IN THE MOUNTAINS. VAZ020-024-035-WVZ045-291500- /O.CON.KRNK.WS.W.0005.000000T0000Z-111029T1500Z/ BATH-ROCKBRIDGE-AMHERST-GREENBRIER- INCLUDING THE CITIES OF...HOT SPRINGS...QUINWOOD...DUO...RAINELLE 400 AM EDT SAT OCT 29 2011 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING ABOVE 2500 FEET... * LOCATIONS...ABOVE 2500 FEET. * HAZARD TYPES...WET SNOW. * ACCUMULATIONS...4 TO 6 INCHES. * TIMING...RAIN WILL BECOME SNOW THIS MORNING IN THE HIGHER ELEVATIONS. * IMPACTS...HEAVY WET SNOW WILL ACCUMULATE ON TREES AND COULD CAUSE LIMBS TO BREAK...WITH SOME POWER OUTAGES POSSIBLE. ROADS WILL BECOME SLICK AS WELL IN A FEW SPOTS. * WINDS...NORTHEAST 5 TO 10 MPH WITH GUSTS UP TO 20 MPH. * TEMPERATURES...IN THE UPPER 20S TO LOWER 30S. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS WINTER STORM WARNING FOR HEAVY SNOW MEANS TO BE PREPARED FOR POSSIBLE POWER OUTAGES AND TRAVEL DIFFICULTIES. && $$ VAZ011-014-017>019-022-023-034-WVZ043-044-291500- /O.CON.KRNK.WW.Y.0015.000000T0000Z-111029T1500Z/ GILES-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT- BEDFORD-SUMMERS-MONROE- INCLUDING THE CITIES OF...PEARISBURG...BLACKSBURG...FLOYD... NEW CASTLE...CLIFTON FORGE...COVINGTON...ROANOKE...SALEM... FINCASTLE...BEDFORD...HINTON...HIX...UNION 400 AM EDT SAT OCT 29 2011 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING ABOVE 2000 FEET... * LOCATIONS...ABOVE 2000 FEET. * HAZARD TYPES...WET SNOW. * ACCUMULATIONS...1 TO 3 INCHES. * TIMING...RAIN AND POCKETS OF FREEZING RAIN WILL CHANGE TO A WET SNOW EARLY THIS MORNING IN THE HIGHER ELEVATIONS. * IMPACTS...THE WET SNOW WILL BE CAUSING SOME SLICK TRAVEL IN THE HIGHER ELEVATIONS. * WINDS...NORTHEAST 5 TO 10 MPH WITH GUSTS UP TO 20 MPH. * TEMPERATURES...IN THE LOWER TO MID 30S. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND USE CAUTION WHILE DRIVING. && $$
051 WWUS41 KRNK 291309 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 909 AM EDT SAT OCT 29 2011 VAZ020-024-035-WVZ045-291415- /O.CAN.KRNK.WS.W.0005.000000T0000Z-111029T1500Z/ BATH-ROCKBRIDGE-AMHERST-GREENBRIER- INCLUDING THE CITIES OF...HOT SPRINGS...QUINWOOD...DUO...RAINELLE 909 AM EDT SAT OCT 29 2011 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WINTER STORM WARNING. ALTHOUGH SOME LIGHT SNOW WILL REMAIN ACROSS THE HIGHER ELEVATIONS OVER THE NEXT FEW HOURS...ONLY AN ADDITIONAL INCH OR LESS IS EXPECTED...AS DRIER AIR ARRIVES BEHIND THE COASTAL LOW. $$ VAZ011-014-017>019-022-023-034-WVZ043-044-291415- /O.CAN.KRNK.WW.Y.0015.000000T0000Z-111029T1500Z/ GILES-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT- BEDFORD-SUMMERS-MONROE- INCLUDING THE CITIES OF...PEARISBURG...BLACKSBURG...FLOYD... NEW CASTLE...CLIFTON FORGE...COVINGTON...ROANOKE...SALEM... FINCASTLE...BEDFORD...HINTON...HIX...UNION 909 AM EDT SAT OCT 29 2011 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WINTER WEATHER ADVISORY. A FEW BRIEF SNOW SHOWERS OR FLURRIES WILL CONTINUE OVER THE NEXT FEW HOURS...AT MOST PRODUCING A COATING OF SNOW IN THE GRASS AND ELEVATED SURFACES. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this winter storm warning went out at Oct 28, 3:55 PM EDT, 7 minutes earlier.
Area forecast discussion, Oct 28, 3:55 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT FRI OCT 28 2011
.SYNOPSIS...
LOW PRESSURE WILL STRENGTHEN AS IT MOVES FROM THE SOUTHEAST STATES
TO ALONG THE MIDDLE ATLANTIC COASTLINE...JUST OFF THE DELMARVA
PENINSULA BY SATURDAY AFTERNOON. HIGH PRESSURE BUILDS EAST IN ITS
WAKE LATE SATURDAY INTO SUNDAY MORNING...SETTLING ALONG THE EAST
COAST FOR MUCH OF NEXT WEEK.
&&
.NEAR TERM /THROUGH SATURDAY/...
AS OF 337 PM EDT FRIDAY...
OVERNIGHT INTO SATURDAY MORNING...WE WILL BE WATCHING AN AREA OF LOW
PRESSURE MOVE NORTHEAST ACROSS THE REGION AND THEN DEEPEN OFF THE
NEW ENGLAND COAST. PRECIPITATION WILL CONTINUE TO STREAM ACROSS THE
REGION. SOME LIGHT SLEET HAS BEEN NOTED LATE THIS AFTERNOON AT
HIGHER ELEVATIONS. THE 12Z GFS MODEL SOLUTIONS COMPARES BEST TO THE
KRNK 18Z SOUNDING REGARDING THE LOW LEVEL TEMPERATURE AND MOISTURE
PROFILE. HAVE FOLLOWED MORE CLOSELY TO THE GFS FOR THIS REASON
OVERNIGHT. WE WILL MAINTAIN A WEAK NOSE OF WARM AIR AROUND 750 MB.
THIS FEATURE WILL ALLOW FOR A MIX OF FIRST RAIN AND SLEET THIS
EVENING FOR WESTERN PARTS OF THE AREA...AND THEN AROUND OR AFTER
MIDNIGHT...A MIX OF SNOW AND SLEET. IT IS NOT UNTIL VERY LATE
TONIGHT THAT WE LOSE THE WARM NOSE AS STRONG NORTHWEST WINDS
INCREASE AND ADVECT COLDER AIR INTO THE REGION THAT WE WILL BE
DEALING WITH EITHER SNOW OR RAIN.
SNOW AMOUNTS WILL BE VERY TRICKY BECAUSE OF THE WARM STATE OF THE
GROUND THE INITIAL SNOW WILL FALL UPON. ALSO...TEMPERATURES IN THE
VALLEYS WILL STAY WARMER THROUGH THE NIGHT AS COMPARED TO NEARBY
RIDGE TOPS. WILL BE ISSUING A WARNING FOR THOSE COUNTIES NEAR I-64
AND AN ADVISORY FOR NEIGHBORING COUNTIES SOUTH TO NEAR ROUTE 460
FROM PEARISBURG TO ROANOKE. BOTH OF THESE WILL FOR ELEVATIONS OF
2500 FEET AND HIGHER. SNOW OF 2 TO 3 OR 4 INCHES IS EXPECTED FOR THE
ADVISORY ELEVATIONS...AND 4 TO 6 INCHES FOR THE WARNING ELEVATIONS.
PRECIPITATION WILL COME TO AN END FOR MUCH OF THE AREA SHORTLY AFTER
SUNRISE SATURDAY. STRONG NORTHWEST FLOW WILL ERODE CLOUD COVER EAST
OF THE BLUE RIDGE. ACROSS THE MOUNTAINS...AN UPSLOPE FLOW WILL
MAINTAIN CLOUDS LONGER AS WELL AS SCATTERED RAIN OR SNOW SHOWERS.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
AS OF 300 PM EDT FRIDAY...
LOW PRESSURE STRENGTHENING RAPIDLY OFF THE MIDDLE ATLANTIC COAST
WILL DRIVE NEAR ADVISORY CRITERIA WIND GUSTS ACROSS THE COUNTIES
WHICH STAND TO ACCUMULATE THE MOST SNOW TONIGHT. NOT SURE HOW MUCH
FOLIAGE IS LEFT ACROSS THE SOUTHERN SHENANDOAH AND GREENBRIER CO
WEST VIRGINIA...BUT IF SNOW AND LEAVES ARE STILL ON THE TREES THEY
WILL BE EASILY TOPPLED BY THESE GUSTS...WHICH COULD MEAN POWER
OUTAGES. A WIND ADVISORY MIGHT BE A REQUIREMENT EVEN IF GUSTS
DON'T REACH CRITERIA BASED UPON THIS THREAT ALONE. ALSO...NW NC
COULD GUST TO AROUND 40 MPH DURING SATURDAY EVENING. FOR
NOW...WILL HIGHLIGHT IN THE HWO. ALSO WILL MENTION OPPORTUNITY FOR
FREEZING TEMPS ACROSS THE SOUTHSIDE AND PIEDMONT. WILL NOT ISSUE A
FREEZE WATCH AS MULTIPLE HEADLINES MAY BE TOO CONFUSING...BUT ITS
MERITED FOR ALL OF THE REMAINING COUNTIES OF THE CWA...MAYBE ALSO
SUNDAY NIGHT TOO. PRETTY MUCH SHOULD BRING AN END TO THE GROWING
SEASON OVER THE ENTIRE CWA. HIGH PRESSURE BEHIND THE SNOWSTORM
BUILDS OVER US FOR SUNDAY...BEFORE EVENTUALLY TAKING A WEDGE
POSITION OVER NEW ENGLAND BY MONDAY. ALTHOUGH THE WEDGE STARTS OUT
DRY...A STRONG SHRTWV GETTING PULLED INTO ANOTHER COASTAL
LOW...ATTM WHICH LOOKS TO TAKE A FURTHER EASTERLY TRACK...MAY
PROVIDE ENOUGH MOISTURE FOR LIGHT RAIN SHOWERS AND MOUNTAINS
FLURRIES LATER MONDAY OR MONDAY NIGHT. MAX TEMPS WILL BE SIMILAR
SUNDAY AND MONDAY.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 300 PM EDT FRIDAY...
HIGH PRESSURE WILL HANG ALONG THE NEW ENGLAND AND MIDDLE ATLANTIC
COAST THROUGH THE END OF THE FORECAST. THIS WILL DEFLECT MUCH OF THE
WARMER H85 VALUES AND WEAK FRONTS TO OUR NORTH AND WEST...KEEPING
TEMPS RATHER SIMILAR AND KEEPING THE REGION MOSTLY DRY. THE NEW
ECMWF HAS AN ANOMALOUS CLOSED LOW TRAVELING WEST TO EAST OVER THE
REGION BY THE END OF THE WEEK...WHEREAS THE OP GFS GIVES A MORE
REASONABLE NORTHERLY TRACK AND FRONTAL PASSAGE. NONETHELESS EXPECT
MORE RAIN BY FRIDAY AND FRIDAY NIGHT.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
AS OF 145 PM EDT THURSDAY...
LOW PRESSURE WAS PROGRESSING NORTHEAST FROM GA/AL TOWARDS THE
REGION. AN EXPANSIVE AREA OF PRECIPITATION WAS IN ADVANCE OF IT
AND PROGRESSING INTO AND THROUGH THE REGION. ANTICIPATE COVERAGE
TO CONTINUE TO INCREASE AS THE DAY PROGRESSES...WITH RAIN BEING
THE DOMINATE WEATHER CONDITION. ELEVATIONS ABOVE 3000-4000 FEET
MAY SEE SOME SLEET MIXED IN AT TIMES. BY 00Z...8PM...MOST CIGS
WILL BE LIFR-IFR AND VSBYS WILL BE MAINLY MVFR.
OVERNIGHT...THE LOW WILL TRANSLATE TO THE COAST AND BEGIN TO
DEEPEN INTO A SIGNIFICANT AREA OF LOW PRESSURE AS IT HEADS NORTH
ALONG THE COAST. ANTICIPATE WINDS TO GRADUALLY BACK TO THE NW-N
THROUGH THE NIGHT. AN AREA OF WARM AIR AROUND 750-850 MB WILL
CONTINUE TO GENERATE AREAS OF SLEET WITH THE RAIN AND THEN WITH
THE SNOW AS THE NIGHT PROGRESSES. ON SATURDAY AS THE SYSTEM
CONTINUES MOVING NORTH...LOOK FOR NORTHWEST WINDS TO INCREASE WITH
GUSTS APPROACHING 30 KTS AT HIGHER ELEVATIONS BY 15-18Z. THE
NORTHWEST FLOW WILL HELP TO BOTH ERODE CLOUD COVER EAST OF THE
BLUE RIDGE THANKS TO DOWNSLOPING...AND MAINTAIN CLOUD COVER AND
SCATTERED SNOW SHOWERS IN THE MOUNTAINS THANKS TO UPSLOPING THERE.
SCATTERED SHOW SHOWERS WITH LOCALIZED MVFR CONDITIONS WILL
CONTINUE ACROSS SE WV INTO SATURDAY NIGHT.
MAINLY VFR CONDITIONS ARE EXPECTED FROM SUNDAY THROUGH WEDNESDAY
AS HIGH PRESSURE AND ONLY WEAK SURFACE FRONTS IMPACT OUR REGION.
&&
.CLIMATE...
OCTOBER SNOWS OF THE PAST...
ROANOKE...
2.0 INCHES 10-30-1925
1.0 INCHES 10-27-1957
0.3 INCHES 10-10-1979
LYNCHBURG...
2.4 INCHES 10-10-1979
BLACKSBURG...
1.5 INCHES 10-26-1962
BLUEFIELD...
3.2 INCHES 10-31-1993
2.5 INCHES 10-20-1974
1.0 INCHES 10-10-1979
0.9 INCHES 10-25-1962
0.7 INCHES 10-29-1973
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 11 AM EDT
SATURDAY FOR VAZ017>019-022.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 11 AM EDT
SATURDAY FOR VAZ020.
NC...NONE.
WV...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 11 AM EDT
SATURDAY FOR WVZ043-044.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 11 AM EDT
SATURDAY FOR WVZ045.
&&
SYNOPSIS...KM/PM
NEAR TERM...DS
SHORT TERM...KM
LONG TERM...KM
AVIATION...DS
CLIMATE...PMHazardous weather outlook, Oct 28, 5:27 AM EDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 527 AM EDT FRI OCT 28 2011 VAZ019-020-023-024-034-035-WVZ045-290930- ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-GREENBRIER- 527 AM EDT FRI OCT 28 2011 ...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH FOR ELEVATIONS ABOVE 2000 FEET. HEAVY WET SNOW POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH SATURDAY FOR ELEVATIONS ABOVE 2000 FEET. FOUR OR MORE INCHES OF SNOW POSSIBLE IN THE HIGHER ELEVATIONS. STRONG WIND GUSTS LIKELY SATURDAY AFTERNOON. HAZARDOUS WEATHER IS NOT EXPECTED SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>018-022-032-033-WVZ042>044-290930- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-PATRICK-FRANKLIN- MERCER-SUMMERS-MONROE- 527 AM EDT FRI OCT 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. COLD RAIN CHANGING TO SNOW TONIGHT. SOME SNOW ACCUMULATION POSSIBLE LATE TONIGHT AND EARLY SATURDAY...MAINLY IN THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ACCUMULATING SNOW POSSIBLE EARLY SATURDAY. STRONG WIND GUSTS LIKELY SATURDAY AFTERNOON. HAZARDOUS WEATHER IS NOT EXPECTED SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ043>047-058-059-290930- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 527 AM EDT FRI OCT 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 4:12 AM EDT | Winter Storm Watch | RNK | Alleghany, Amherst, Bath, Bedford, Botetourt, Rockbridge and 3 more | 12 hr |
| Oct 28, 4:02 PM EDT | Winter Weather Advisory | RNK | Alleghany, Bedford, Botetourt, Craig, Floyd, Giles and 5 more | 17 hr |
Nearby
Winter Storm Warnings in Virginia, 2011Winter Storm Warnings in West Virginia, 2011Every winter storm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.